North Carolina, 2009

Tornado and Damaging Wind in North Carolina, May 3, 2009

May 3, 2009 · NWS RNK · 2 events in 1 county or zone

A warm front meandered along the North Carolina and Virginia border during the evening of May 3rd. An upper level disturbance also pushed across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A warm front meandered along the North Carolina and Virginia border during the evening of May 3rd. An upper level disturbance also pushed across the region. This created a high shear environment, with enough instability to produce a few thunderstorms. One of these thunderstorms dropped an EF-0 tornado two miles north of Mayodan, NC in northwestern Rockingham County. Damaging winds also occurred with a thunderstorm further east in the northeast portion of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 3, 6:58 PM EST, 40 minutes earlier.

Area forecast discussion, May 3, 6:58 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 PM EDT SUN MAY 3 2009

.SYNOPSIS...
A STATIONARY FRONT OVER THE AREA WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS TONIGHT AND MONDAY. A STRONG UPPER LEVEL DISTURBANCE
WILL MOVE ALONG THE FRONT EARLY MONDAY...RESULTING IN AREAS OF
MODERATE TO HEAVY RAIN.

&&

.NEAR TERM /THROUGH MONDAY/...
LIGHT SPORADIC SHOWERS WILL CONTINUE TO FALL ACROSS MOST OF THE AREA
THIS AFTERNOON AND EVENING...ALONG AND WEST OF THE BLUE RIDGE.
ACROSS THE NW NC FOOTHILLS/PIEDMONT AND INTO SOUTHSIDE
VA...INSTABILITIES HAVE COME UP THIS AFTERNOON WITH LESS CLOUD COVER
AND SCATTERED SHOWERS/ISOLATED THUNDERSTORMS WILL BE POSSIBLE
THROUGH THE EARLY EVENING. NOT EXPECTING ANY SEVERE WEATHER BUT
MODERATE TO LOCALIZE HEAVY RAIN IS POSSIBLE.

THROUGH THE EVENING...SHOWER COVERAGE WILL DIMINISH SOME BUT NOT
COMPLETELY WITH SOME EASTERN SLOPES HAVING DRIZZLE. WIDE SPREAD RAIN
SHOWERS WILL RE-ENTER THE AREA AFTER MIDNIGHT AS A COMPLEX LOW
PRESSURE SYSTEM TRACKS ALONG THE FRONT FROM THE TENNESSEE VALLEY AND
OVER THE AREA MONDAY MORNING. HEAVY RAINFALL CAN BE EXPECTED ACROSS
THE AREA...ESPECIALLY THE MOUNTAINS. ONE FLY IN THE OINTMENT THAT COULD
REDUCE SIGNIFICANT RAINFALL AMOUNTS AND ANY FLOOD THREAT IS THE
CONVECTION FIRING IN THE SOUTHERN MISSISSIPPI VALLEY THIS AFTERNOON.
IF THIS COMPLEX REMAINS ACTIVE AND STAYS ALONG THE GULF COAST
OVERNIGHT...QPF AMOUNTS MAY BE TO HIGH. HPC HAS SE WV/EXTREME SW VA
IN A SLIGHT RISK FOR EXCESSIVE RAINFALL WITH OVER 2 INCHES OF RAIN
POSSIBLE FROM THIS EVENING UNTIL MONDAY AFTERNOON. WITH CONVECTION
DOWN SOUTH...CURRENT FORECAST ONLY HAS ABOUT AN INCH. ABOUT A HALF
OF AN INCH (LOCALIZED 1.25 INCHES) OF RAIN HAS FALLEN ACROSS THE
MOUNTAINS IN THE PAST 24 HOURS. WITH SPORADIC SHOWERS TODAY...MOST
RAINFALL HAS DRIED UP OR CONSUMED BY SPRING VEGETATION. THEREFORE WILL
HOLD OFF AND ANY FLOOD WATCHES IN THE WEST AND WILL HIGHLIGHT IN
HWO.

ATMOSPHERE IS SATURATED WITH DEEP MOIST SOUTHWEST FLOW...DEW POINTS
HAVE BEEN COMING UP ALL DAY. I DO NOT FORESEE DYNAMICALLY COOLING
FROM RAIN OVERNIGHT AND THEREFORE WENT A CATEGORY ABOVE GUIDANCE ON
OVERNIGHT LOWS AND DEW POINTS...ESPECIALLY IN THE EAST. DEPENDING ON
HOW QUICKLY THE RAIN EXITS TOMORROW...TEMPERATURES WILL LIKELY BE
ABOUT 5 DEGREES BELOW NORMAL.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
ON TUESDAY THE REMNANTS OF THE STATIONARY FRONT MAY STILL BE IN THE
SOUTHERN COUNTY WARNING AREA. THIS WOULD KEEP HIGHS IN THE 50S AND
60S ON THE NORTH SIDE OF THE FRONT. MAIN PLAN WAS TO LOWER TEMPS MON
NIGHT THROUGH TUESDAY NIGHT. LOOKS LIKE THERE MIGHT BE ENOUGH OF A
WEDGE ESPECIALLY ON TUESDAY NORTH OF THE FRONT FOR CENTRAL AND NRN
VA/SE WV TO BE SOCKED IN WITH STRATUS AND FOG...NOT MUCH CHC OF
MEASURABLE PRECIPITATION AND LOTS OF FOG WITH THE LIGHT LOW LEVEL
WINDS MONDAY NIGHT AND TUESDAY.

SHORT WAVE TROF AXIS EVENTUALLY MOVES EAST OF THE FORECAST AREA ON
TUESDAY NIGHT. THIS ALLOWS 500 MB HEIGHTS AND 850 MB TEMPERATURES TO
BEGIN RISING.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
BY WEDNESDAY THE FRONT HAS WASHED OUT AND ANY SURFACE WEDGING IS
GONE...SO WILL STAY WITH WARMER MAXIMUM TEMPERATURES.

ZONAL PATTERN TO BEGIN THIS TIME FRAME THAT GRADUALLY TRANSITIONS TO
MORE RIDGING IN THE SOUTHWEST UNITED STATES AND A BROAD TROF IN THE
NORTHEAST. MODELS HAVE BEEN CONSISTENT BRINGING A SHORT WAVE AND
ASSOCIATED COLD FRONT THROUGH THE MID ATLANTIC REGION SO HAVE KEPT
THE HIGHEST PROBABILITY OF RAIN ON WEDNESDAY NIGHT AND THURSDAY.
TEMPERATURES WILL BE NEAR NORMAL WITH NO MAJOR DEVIATION FROM
GUIDANCE NECESSARY AT THIS TIME.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
A QUASI STATIONARY FRONT CONTINUES TO WAVER NORTH AND SOUTH ACROSS THE
REGION. THIS WILL CONTINUE TO BRING PERIODS MVFR TO IFR CIGS/VSBYS
IN SHOWERS AND LOW CLOUDS...WITH THE IFR CONDITIONS PRIMARILY
NORTH OF THE FRONT AT ROA...LYH AND LWB. A STRONG LOW PRESSURE
WILL MOVE ALONG THE FRONT AND ACROSS THE REGION MONDAY. THIS WILL
BRING A LARGE AREA OF MODERATE TO HEAVY RAIN OVER THE CENTRAL
APPALACHIANS THROUGH EARLY AFTERNOON. AS THE LOW PRESSURE MOVES
EAST OF THE AREA MONDAY AFTERNOON...WEST WINDS BEHIND IT WILL
BRING A BRIEF PERIOD WITH HIGHER CIGS/VSBYS BY LATE MONDAY
AFTERNOON.

MONDAY NIGHT...LOW LEVEL NORTHEAST FLOW WILL PUSH THE FRONT INTO
NORTH CAROLINA...AND THERE IS A GOOD CHC OF MORE IFR CONDITIONS
DEVELOPING. THESE LOWER CIGS/VSBYS WILL SLOWLY LIFT ON TUESDAY AS
THE FRONT GRADUALLY WASHES OUT.

TUESDAY NIGHT THROUGH FRIDAY...THE WEATHER PATTERN REMAINS
UNSETTLED WITH ANOTHER FRONT ARRIVING AND SLOWING DOWN OVER THE
AREA BY WEDNESDAY NIGHT. THIS WILL KEEP SHOWERS AND POSSIBLY TSTMS
AROUND THROUGH THE PERIOD. PERIODS OF MVFR ARE LIKELY...AND IFR IS
POSSIBLE...IN THE VCNTY OF ANY SHOWER OR STORM.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...JJ/RCS
Hazardous weather outlook, May 3, 2:35 PM EST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT SUN MAY 3 2009

VAZ007-WVZ042>045-041945-
TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER-
335 PM EDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS THE POTENTIAL FOR HEAVY RAIN TO DEVELOP OVER PARTS OF
THE AREA TONIGHT. RUNOFF WILL LIKELY RESULT IN RISING STREAM
AND RIVER LEVELS. FLOODING OF SMALL STREAMS MAY BECOME AN ISSUE
IF THE RAIN PERSISTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAVY RAIN AND RISING STREAM LEVELS ARE POSSIBLE MONDAY.

AFTER MONDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ009>020-022>024-041945-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
335 PM EDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS THE POTENTIAL FOR HEAVY RAIN TO DEVELOP OVER PARTS OF
THE AREA TONIGHT. RUNOFF WILL LIKELY RESULT IN RISING STREAM
LEVELS. FLOODING OF SMALL STREAMS MAY BECOME AN ISSUE IF THE RAIN
PERSISTS. PONDING OF WATER ON ROADWAYS IN POOR DRAINAGE AREAS IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAVY RAIN AND RISING STREAM LEVELS ARE POSSIBLE MONDAY.

AFTER MONDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-041945-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
335 PM EDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS THE POTENTIAL FOR HEAVY RAIN TO DEVELOP OVER PARTS OF
THE AREA AFTER MIDNIGHT. RUNOFF WILL LIKELY RESULT IN RISING
STREAM LEVELS AND PONDING OF WATER ON ROADWAYS IN POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAVY RAIN AND RISING STREAM LEVELS ARE POSSIBLE MONDAY.

AFTER MONDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 3, 2:58 PM EST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT SUN MAY 3 2009

NCZ005-006-VAZ043-044-058-059-032100-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...EDEN...MARTINSVILLE...DANVILLE...
SOUTH BOSTON...KEYSVILLE
358 PM EDT SUN MAY 3 2009

...ISOLATED THUNDERSTORMS WITH HEAVY RAINS AND GUSTY WINDS...

SHOWERS AND ISOLATED THUNDERSTORMS ARE GOING TO MOVE ACROSS
SOUTHSIDE VIRGINIA...AND NORTHWEST NORTH CAROLINA THROUGH 500 PM.
SOME OF THE STORMS WILL PRODUCE HEAVY RAINS...UP TO TWO THIRDS OF
AN INCH...IN AN HOUR. ALSO...GUSTY WINDS UP TO 40 MPH WILL BE
POSSIBLE. LOCATIONS THAT CAN EXPECT THESE HEAVIER SHOWERS
INCLUDE...EDEN...PROSPECT HILL...ELMO AND DRYBURG.

IF TRAVELING...BE AWARE THAT POOR VISIBILITIES WILL BE ENCOUNTERED
IN THE HEAVIER RAINS. PONDING OF WATER ON THE ROADS WILL ALSO
CAUSE HYDROPLANING HAZARDS.
Special weather statement, May 3, 3:50 PM EST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT SUN MAY 3 2009

VAZ058-032115-
HALIFAX VA-
450 PM EDT SUN MAY 3 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HALIFAX COUNTY...

AT 446 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DRYBURG...
MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR STAUNTON RIVER STATE PARK AROUND 455 PM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND AWAY
FROM WINDOWS...ESPECIALLY THOSE AT THE STAUNTON RIVER STATE PARK.

LAT...LON 3663 7857 3665 7862 3669 7865 3667 7869
      3663 7870 3664 7878 3675 7879 3675 7868
      3672 7867 3668 7861 3665 7856 3664 7854

EXPERIMENTAL

WP
Special weather statement, May 3, 5:48 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
648 PM EDT SUN MAY 3 2009

NCZ002-003-019-032330-
ALLEGHANY NC-SURRY NC-WILKES NC-
648 PM EDT SUN MAY 3 2009

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...SURRY AND WILKES
COUNTIES...

AT 646 PM EDT...A DEVELOPING STRONG THUNDERSTORM WAS LOCATED NEAR
ABSHERS...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ROARING GAP AROUND 700 PM...BENHAM AROUND 705
PM...STATE ROAD AROUND 710 PM...MOUNTAIN PARK AROUND 715 PM AND
DOBSON AROUND 725 PM.

HEAD INDOORS IF YOU ARE IN THE PATH OF THIS STORM. WINDS GUSTING
THIS HIGH COULD SNAP LIMBS.

LAT...LON 3650 8073 3635 8068 3625 8117 3642 8122

EXPERIMENTAL

WP
Special weather statement, May 3, 6:25 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
725 PM EDT SUN MAY 3 2009

NCZ003-004-VAZ032-040015-
PATRICK VA-STOKES NC-SURRY NC-
725 PM EDT SUN MAY 3 2009

...A STRONG THUNDERSTORM WILL AFFECT PATRICK...STOKES AND SURRY
COUNTIES...

AT 724 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF DOBSON...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WHITE PLAINS AROUND 730 PM...FLAT ROCK AROUND
735 PM...WOODVILLE AROUND 745 PM...FRANCISCO AROUND 755 PM...
LAWSONVILLE AROUND 805 PM AND SANDY RIDGE AROUND 815 PM.

LAT...LON 3635 8078 3652 8081 3656 8067 3656 8062
      3658 8061 3670 8011 3646 8003 3639 8040

EXPERIMENTAL

WP
Special weather statement, May 3, 7:17 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 PM EDT SUN MAY 3 2009

NCZ004-005-VAZ032-043-040100-
HENRY VA-PATRICK VA-ROCKINGHAM NC-STOKES NC-
817 PM EDT SUN MAY 3 2009

...STRONG THUNDERSTORMS WILL AFFECT HENRY...PATRICK...ROCKINGHAM AND
STOKES COUNTIES...

AT 814 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTHWEST OF SANDY RIDGE TO 4 MILES SOUTHWEST OF SANDY RIDGE TO 5
MILES SOUTHWEST OF DANBURY...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR MEADOWS AROUND 825 PM...AYERSVILLE AROUND
830 PM...MAYODAN AROUND 840 PM...AND STONEVILLE AROUND 845 PM.

IF TRAVELING...BE PREPARED FOR POOR VISIBILITIES.

LAT...LON 3638 8041 3647 8027 3664 8025 3660 7970
      3655 7971 3655 7961 3642 7962 3629 7979

EXPERIMENTAL

WP

The radar

The Roanoke radar (KFCX), 69 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Rockingham

When
May 3, 7:38 PM EST to 7:40 PM EST
Where
Rockingham County, 1.96 mi NNW of Mayodan to 1.86 mi NE of Mayodan
Rating
EF0
Path length
1.3 mi
Path width
20 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.445, -79.986

An EF-0 tornado was intermittently on the ground 1.3 miles |from near Manuel road, east to near the intersection of Brewer road|and Ledbetter road.

Several trees were snapped or uprooted and three structures were|damaged.

Thunderstorm Wind, Rockingham

When
May 3, 8:20 PM EST
Where
Rockingham County, 1 mi E of Mayfield
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
36.520, -79.552

Trees were blown down along Williamson Creek Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyThe tornado archive for North Carolina, 2009Warnings in North Carolina, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171058, 171059.